Tuesday, January 8, 2008

Side Effects of Medication

To my readers--I just got a comment on a post from last year on the Side Effects of Medication. I feel too lousy to answer and I've never done CBT. So, if anyone has advice, could you please respond? If you'd like to answer this in your own blog, feel free, and just list the link. Thanks.

Dear Thankful,

I may be a few months too late for you to see this, but I also was searching the internet for curly hair as a side effect of medication and found this website. I have mild OCD and was diagnosed with bipolar in late June 2007 after my first (and only, I hope!) manic episode. I have taken various medications since then. My hair didn't start getting curly until a couple of months ago, but has gotten very curly since then. Right now I am taking lithium, prozac (for OCD), lamictal, adderall and zanax (as needed). I just eat pills for breakfast (not really!). I have read that lithium can change the texture of your hair, but I also read that it normally goes from curly to straight. I asked my Dr. about this curly hair on my head and guess what he said...... "I've never heard of that happening before." In early 2002 I was prescribed Prozac for OCD and (what was thought to be) major depression. I vaguely remember my hair getting a little curlier, but(in hindsight) I was hypomanic (from Prozac). Life was perfect, so it was no big deal and I don't remember the details. I also don't remember it being this curly in any pictures from that time period. After my bipolar diagnosis, my Dr. tried a few other antidepressants before Prozac, b/c of the risk of mania. He has gradually increased my dose to 60 mg since then and it seems that my hair has gradually gotten curlier. I would be interested to hear which medications the lady that Thankful describes is/was taking. Maybe it is the interaction between two or more of these medications??

By the way, I have a question regarding therapy. I have read and believe that medication alone is not enough to effectively treat BP. I have been seeing a LCSW/RN for talk therapy every other week. It definately can't hurt, but I don't feel like it does any more for me than chatting with my family or a good friend. It provides temporary relief, but doesn't seem to provide "permanent" improvement. Plus it costs considerably more. I have recently read more about CBT and it sounds beneficial. I like my Dr., but he is mainly a pill pusher and has not provided much advice regarding effective types of therapy. Any and all advice is appreciated. Thank you!

4 comments:

Anonymous said...

You are not alone. My hair went from straight as a board to Shirley Temple curly after I started taking Lithium. It is not from thyroid problems, as I take thyroid supplements and get monitored frequently. I can only attribute it to Lithium, as the MAOI (Parnate) I also take, I've been on for years.

It is really strange to have curly hair. It doesn't act the same as straight hair at all.

Anonymous said...

No it doesn't. What do you tell people when they ask about it? So far "I don't know" has been my standard reply.

Bipolar Wellness Writer said...

To anonymous 1: My hair went back to straight again. It took three years.

To anonymous 2: Does "No, it doesn't" refer to CRT? I haven't personally tried it. Since I'm not a doctor, I don't feel comfortable saying that some form of treatment works or doesn't. The best I can do is say whether it worked for me. I've never tried CRT. Looking online, there seem to be people who feel it's valuable to them and others who don't.

Anonymous said...

My 11 year old son was prescribed lithium 1 year ago. Within 3 months his beautiful blond hair became a blond "afro" with extremely tight curls. When they cut back on his dosage, one small area began to relax slightly. It must be the bodys chemical reaction. Goes without saying that no two people are alike!!